Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 72, NWS Nashville, TN

April 11, 2011Giles County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 11, 2011, 6:00 PM CDT for Giles County, Marshall County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2011, 6:00 PM CDT (23:00 UTC)
Expired
Apr 11, 2011, 6:23 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 5:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS54 KOHX 112300
SVROHX
TNC055-117-112345-
/O.NEW.KOHX.SV.W.0072.110411T2300Z-110411T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
600 PM CDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARSHALL COUNTY IN MIDDLE TENNESSEE...
  CENTRAL GILES COUNTY IN MIDDLE TENNESSEE...

* UNTIL 645 PM CDT

* AT 557 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR PULASKI...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORNERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TUESDAY MORNING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3521 8713 3550 8671 3534 8661 3535 8659
      3532 8664 3532 8667 3529 8671 3527 8673
      3527 8681 3526 8681 3507 8683 3504 8702
TIME...MOT...LOC 2300Z 244DEG 50KT 3516 8696

$$

FORECASTER:13
2 follow-up statements
877 
WWUS54 KOHX 112318
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
618 PM CDT MON APR 11 2011

TNC055-112328-
/O.CAN.KOHX.SV.W.0072.000000T0000Z-110411T2345Z/
GILES TN-
618 PM CDT MON APR 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GILES COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3531 8681 3532 8685 3531 8686 3533 8690
      3536 8691 3550 8671 3534 8661 3535 8659
      3532 8664 3532 8667 3527 8673 3527 8681
TIME...MOT...LOC 2318Z 244DEG 50KT 3534 8670

$$

TNC117-112345-
/O.CON.KOHX.SV.W.0072.000000T0000Z-110411T2345Z/
MARSHALL TN-
618 PM CDT MON APR 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MARSHALL COUNTY UNTIL 645 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTH OF LEWISBURG...MOVING
NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN MARSHALL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3531 8681 3532 8685 3531 8686 3533 8690
      3536 8691 3550 8671 3534 8661 3535 8659
      3532 8664 3532 8667 3527 8673 3527 8681
TIME...MOT...LOC 2318Z 244DEG 50KT 3534 8670

$$

13
927 
WWUS54 KOHX 112323
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
623 PM CDT MON APR 11 2011

TNC117-112333-
/O.CAN.KOHX.SV.W.0072.000000T0000Z-110411T2345Z/
MARSHALL TN-
623 PM CDT MON APR 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARSHALL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.

LAT...LON 3531 8681 3532 8685 3531 8686 3533 8690
      3536 8691 3550 8671 3534 8661 3535 8659
      3532 8664 3532 8667 3527 8673 3527 8681
TIME...MOT...LOC 2323Z 244DEG 50KT 3537 8662

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 5:45 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 11, 5:45 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT MON APR 11 2011

.UPDATE...
HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT
TORNADO WATCH NUMBER 131 IN EFFECT UNTIL MIDNIGHT.
&&

.PREV DISCUSSION.../ISSUED 240 PM CDT MON APR 11 2011/

DISCUSSION...
SCATTERED NON SEVERE CONVECTION ONGOING ACROSS ROUGHLY THE NW HALF
OF THE MID STATE. INSTABILITY PARAMETERS HOWEVER...ARE ON THE
UPSWING ACROSS THE SE. STRONGER STORMS NOW PARALLEL TO THE MS RIVER.
THUS...CONVECTION POTENTIAL IS EXPECTED TO CONTINUE THROUGH THE
AFTERNOON AS INSTABILITIES INCREASE.

GRADIENT WINDS EXPECTED TO CONTINUE TO DECREASE THIS AFTERNOON.
THUS...I WILL PULL THE PLUG AND TERMINATE THE WIND ADVISORY JUST
BEFORE 4 PM. AS FOR THE WATCH...WILL OPT TO KEEP IT GOING AS THE
STRONGEST CONVECTION IS STILL TO OUR WEST.

OTW...FOR TONIGHT...CATEGORICAL POPS ARE PENCILED IN FOR NOW AS THE SHOWER
AND TSTM THREAT CONTINUES THROUGH THE LATE AFTERNOON. NOT EXPECTING
THE FROPA TO OCCUR UNTIL AROUND 00Z THIS EVENING. UPPER TROUGH IS
RATHER PRONOUNCED SO SOME POST FRONTAL MOISTURE IS APPARENT...WITH A
PERIOD OF SHOWERS EXPECTED LATE TONIGHT.

PARTIAL CLEARING EXPECTED TUES MORNING WITH A RETURN TO MOSTLY CLEAR
SKIES IN THE AFTERNOON. ASSOCIATED SFC HIGH TO BE LOCATED IN CLOSE
PROXIMITY AROUND 12Z WED. THUS...WILL SEE COOLER TEMPS WITH LOWS
GENERALLY 40 TO 45 DEGREES...UPPER 30S PLATEAU. SFC HIGH TO MOVE
EAST BY THU AFTERNOON WITH HIGH TEMPS BACK UP TO ABOVE NORMAL.

IN THE EXT FCST...UPPER LOW TO DEVELOP OVER THE NATIONS INTERIOR BY
WEEK'S END. THIS FEATURE WILL CLOSE OFF AND THEREBY CREATE A RATHER
NON PROGRESSIVE PATTERN FOR OUR AREA. WE'LL FINALLY GET A FROPA AND
PRE FRONTAL FROPA THROUGH HERE THIS WEEKEND. WILL THEREFORE INCLUDE
A CHANCE OF SHOWERS AND TSTMS FOR THU NT INTO FRIDAY.

HEIGHTS TO REMAIN SUPPRESSED INTO EARLY NEXT WEEK WITH SLIGHTLY
BELOW NORMAL TEMPS EXPECTED. WE'LL THROW IN A LOW CHANCE OF SHOWERS
FOR NEXT MONDAY AS A WEAK BOUNDARY SLIDES OUR WAY.

AGAINST THE MEX GUIDANCE...WILL UNDERCUT MAX TEMPS FOR THE LATTER
PORTION OF THE EXT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Apr 11, 5:24 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT MON APR 11 2011

TNZ007>011-027>034-058>066-075-077>080-093>095-121000-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
524 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

AS SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS LOCATIONS GENERALLY
ALONG AND EAST OF A HOHENWALD TO PORTLAND LINE...ISOLATED TORNADOES
...HAIL OF ONE INCH IN DIAMETER OR LARGER...DAMAGING WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WILL BE POSSIBLE
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

TNZ005-006-022>026-056-057-121000-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-
PERRY-HICKMAN-
524 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Apr 11, 4:17 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     LINDEN                  35.61N 87.84W
04/11/2011                   PERRY              TN   LAW ENFORCEMENT

            TREE DOWN ACROSS HWY 412 NEAR LINDEN

&&

21
Local storm report, Apr 11, 4:53 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
453 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     8 E CENTERVILLE         35.79N 87.31W
04/11/2011                   HICKMAN            TN   LAW ENFORCEMENT

            TREE DOWN ALONG HWY 230

&&

21
Local storm report, Apr 11, 5:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 S NASHVILLE           36.11N 86.78W
04/11/2011  E0.88 INCH       DAVIDSON           TN   AMATEUR RADIO

            NICKEL HAIL AT THOUSAND OAKS

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:07 AM CDTWind AdvisoryOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more11 hr
Apr 11, 4:02 PM CDTSevere Thunderstorm WarningOHXBenton, Hickman, Humphreys, Lewis, Perry, Wayne43 min
Apr 11, 4:23 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Lawrence, Lewis, Maury and 1 more37 min
Apr 11, 4:58 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Maury, Williamson32 min
Apr 11, 4:59 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne28 min
Apr 11, 5:10 PM CDTTornado WarningOHXDavidson, Williamson35 min
Apr 11, 5:32 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Trousdale, Williamson, Wilson43 min
Apr 11, 5:51 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Rutherford, Sumner, Williamson, Wilson3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.